Best time to inject methotrexate

I've recently changed to 20mg sub cut methotrexate from tablets, having injected the first dose last Monday. I have suffered more severe side effects that have lasted longer than usual but will persevere. My question is, if you get side effects, what time of day do you inject? Is it better in the evening or does it actually make any difference? Just wondered what works for people.

28 Replies

oldestnewest
  • HI, I inject 20ml mtx first thing in the morning. Then I go to work and I find that I'm so busy, my mind is on work and not how I'm feeling.

  • Thanks. I'm lucky that I don't work anymore. Had to give up but maybe if I did it would be a distraction. Linda

  • I don't get side effects on the injections, well not the same day. I'm a little tired the next day & have a bit less appetite but not being the same day I just inject in the morning after I've had my shower. I wonder as you're having more severe side effects if the dose is a tad too high for you, I'm fine on 17.5 mg but increase it to 20 mg & my one iffy day turns into 4. The thing is less of the med is lost as it goes straight into the bloodstream & doesn't have the digestive tract to go through so subcut in effect is that bit stronger than tablets. It's quite normal for Rheumies to prescribe a slightly lower dose when changing from tablets to injections. I'd have a word with your nurse, see what she makes of it. Or of course if there's room to your folic acid could be increased?

  • Thanks. Hope you're keeping well. I already take folic acid 6 days a week so no leeway there. I tried the rheum helpline today as still feel a bit ropey but it's not available today. I might not take my dose on Monday until I've spoken to the nurse first thing to see what she says. I was surprised that I've been prescribed 20mg of injection when I struggle on 25mg of tablets but I'm not a medic. I just know I can't carry on having 4-5 days of dizziness and nausea like I've had. I'd have no life! Linda

  • I'm not too bad thanks Linda, oddly enough due to start leflunomide iminently. Well, as you're on max dose folic acid & your MTX dose was reduced when you changed to injections & still feeling as you are what, 4 days post injection, what I'd do in your position is just as you are doing & hold off next Monday's injection until you've spoken to your nurse. It is often the case side effects are lessened on injections so if you're otherwise ok & controlled well enough I might push for the dose to be reduced even further & see how things are then. Have your drug monitoring bloods been ok & your BP fine? I hope the dizzy nausea wears off & you start feeling better over the weekend.

  • Thanks. I was due to start leflunomide as I'm needle phobic but having chatted with the rheum nurse I changed my mind. There were problems with the company who deliver the meds so it took over 5 weeks for me to start on the injections and it was my first last Monday. My bloods have been up and down in the past but the last couple of months they've behaved whilst on tablets! BP is also fine. I haven't yet had a blood test since the switch so can't answer that question. Am due 2 weeks after first injection so will see then. I hope all goes well when you start leflunomide. How did you get on with bisphosphonates or am I muddled up? I'm fine on 6 monthly denosumab injections but the proof will be after my next dexa scan. Linda

  • Yes I remember you were offered the choice & I have to say MTX has been the best DMARD for me & weirdly pleased I've able to remain on it. LEF will be my fourth & I guess last. No, you're remembering correctly about bisphosphonate, I've not taken risedronate since April '15, said she didn't blame me wanting off them with the side effects I'd been having so made the decision for me to stop them. My Rheumy has been on extended leave & nobody would take responsibility to ok infusion, my GP wasn't happy doing that. I saw a registrar a week ago & had a few issues which were sorted but I totally forgot to mention infusions. Good to hear your ok with denosumab though Linda, no side effects of note? x

  • All good with denosumab thanks. Fingers crossed it's doing its job. Hope you get sorted soon x

  • ps - ginger, crystallised or stem in syrup does wonders for nausea.. xx

  • I was advised to take before bed to ease the side effects

    I changed to dc a couple of months ago because of the side effects. This week is the first week I didn't have any side effects but felt tired the following day.

    Hope you start to feel better soon

  • Thanks. Hope you do too. Linda

  • I inject before bed too on a Sunday evening and sleep through any grogginess. My reasoning is that my weekends should be as good as possible!

    Injecting really makes a difference to me -far less side effects.

  • Glad it works for you. I'm sure I'll get it sorted but I seem to be going backwards at the minute. Linda

  • I used to inject before bed as well. It did lessen the initial hot flush & headache I had as I slept through it but I still used to feel wiped out the next day.

  • I'm off MTX now as I've recently been started on Leflunomide. I was having MTX in the afternoon on a Saturday and I would feel a bit odd & flushed for the rest of the day, but bearable. Then a bit drained & groggy on Sunday.

    I thought I'd try it at night before bed, thinking that it would be over with the next day, but I too felt worse the next day. Worse than taking it in the afternoon.

    Trial and lots of error! As ever, your mileage may vary. You'll just have to trial administration at different times I guess, to find the one best suited to your needs. I hope it works for you.

  • Thanks. I hope leflunomide works for you. My choice was leflunomide or sub cut mtx as i don't qualify for biologics. Initially I decided on leflunomide as I'm needle phobic but after chatting with the nurse I changed my mind. The injection didn't bother me one bit so I was stressed over nothing but the side effects are more problematic! It'll get sorted but it's a shame we sometimes have to suffer on the journey. Linda

  • I inject in the afternoon, which seems to suit, then keep as busy as possible so I don't have time to think about it (I get a tiny bit of nausea but nothing like as bad as when I was the oral version) and it has been less with each injection, so body must be getting used to it.

    The leg I inject feels a bit weird for an hour or two after, not pain exactly, just sort of heaviness plus a hot flush type feeling a few hours later but that's all.

    Hope this helps xxx

  • Thanks. Linda

  • I find Sunday nights before bed suits me then I sleep off the effects

  • Thanks for your reply. Linda

  • I find tea time on Monday best. If feeling poorly I have an early night to avoid the effects. Bit off on Tuesday but not too bad. So for me it avoids losing too much time.

  • Thanks for replying. Linda

  • I take MTX tablets. But was finding it tough so had a thorough look online for recommendations and the upshot was to take the MTX in the evening. It certainly eased my side effects.

  • Thanks for replying. Linda

  • I was told best time just before bed it works for me

  • I do it Saturday night and then have my yuck day on Sunday so I can get back to work on Monday. Good luck and I hope you can find balance.

  • Thanks. You're obviously a model employee suffering the side effects over a weekend so you're ok to work during the week! Sorry you have to suffer at all. Linda

  • bet u get loadsa different answers to this one lol. i'm off mtx now but was toldby consultant not to start it on mondays [busy hospital day if u do react], and others on this site said they take it at night then sleep thru it ... pref with some chocolate... good luck xx

You may also like...